Hail, Rush
- When
- October 1, 6:33 AM CST
- Where
- Rush County, 3.51 mi NW of Bison
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.560, -99.240
A very early morning thunderstorm became marginally severe near Bison in Rush county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A very early morning thunderstorm became marginally severe near Bison in Rush county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Oct 1, 5:29 AM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 629 AM CDT MON OCT 1 2012 ...UPDATED AVIATION SECTION... .SYNOPSIS... ISSUED AT 121 AM CDT MON OCT 1 2012 WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATE A CLOSED OFF UPPER LEVEL LOW DRIFTING EASTWARD ACROSS THE ARK-LA-TEX REGION. MEANWHILE, A +90KT UPPER LEVEL JET IS DIVING SOUTH-SOUTHEAST ACROSS MONTANA INTO EASTERN WYOMING. NEAR THE SURFACE, A POOL OF LOW LEVEL MOISTURE EXTENDS NORTHWARD ACROSS WEST TEXAS INTO SOUTHWEST KANSAS WITH H85 DEWPOINTS UP AROUND 8C. A SURFACE TROUGH IS EDGING SLOWLY EASTWARD ACROSS WESTERN KANSAS AS A COLD FRONT APPROACHES FROM THE NORTH THROUGH NEBRASKA. && .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 237 AM CDT MON OCT 1 2012 SHORT RANGE MODELS INDICATE THE CLOSED OFF UPPER LEVEL LOW REMAINING ANCHORED ACROSS ARKANSAS TODAY. MEANWHILE, A WEAK UPPER LEVEL SHORTWAVE IS EXPECTED TO DROP SOUTH OUT OF THE NORTHERN PLAINS INTO THE HIGH PLAINS OF WESTERN KANSAS TODAY BRINGING ANOTHER SHOT FOR PRECIP TO THE AREA. AS THE IMPULSE TRACKS SOUTHWARD ACROSS THE WESTERN HIGH PLAINS TODAY, THE LEFT EXIT REGION OF THE APPROACHING UPPER LEVEL JET WILL PASS GENERALLY ACROSS EASTERN COLORADO AND FAR WESTERN KANSAS PROVIDING MORE FAVORABLE UPPER LEVEL SUPPORT. THIS WILL COINCIDE WITH AN H7 BAROCLINIC ZONE SETTING UP ACROSS WESTERN KANSAS THIS AFTERNOON BEHIND THE ADVANCING COLD FRONT. HOWEVER, MOISTURE AVAILABILITY WILL BE MARGINAL AT BEST LIMITING INSTABILITY WHILE NAM AND GFS MODEL SOUNDINGS INDICATE A LACK OF FAVORABLE DEEP LAYER SHEAR. REGARDLESS, ENOUGH SUPPORT EXISTS THAT A FEW SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO CANNOT BE RULED OUT TODAY. TEMPERATURES WILL BE A LITTLE COOLER TODAY IN WAKE OF A COLD FRONT PUSHING SOUTH ACROSS WESTERN KANSAS BY MID TO LATE MORNING. THE NAM, GFS, AND UKMET SHOW LOWER H85 TEMPERATURES THIS AFTERNOON WITH THE LOWER TEENS(C) ACROSS CENTRAL KANSAS TO THE MID TEENS(C) IN FAR SOUTHWEST KANSAS. LOOK FOR HIGHS GENERALLY UP INTO THE 70S(F) THIS AFTERNOON. LOWER TEMPERATURES ARE LIKELY TONIGHT AS COOLER AIR FILTERS SOUTH INTO WESTERN KANSAS OVERNIGHT WITH H85 TEMPERATURES DOWN AROUND 10C. LOWS CAN BE EXPECTED DOWN INTO THE 40S(F) BY DAYBREAK TUESDAY MORNING, ESPECIALLY WITH WINDS BECOMING MORE LIGHT AND VARIABLE AS LEE SIDE TROUGHING BEGINS TO DEVELOP IN EASTERN COLORADO. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 323 AM CDT MON OCT 1 2012 TUESDAY THROUGH WEDNESDAY NIGHT: DURING THIS TIME FRAME...AS ONE UPPER LOW/TROUGH AXIS MOVES EAST AWAY FROM THE CENTRAL CONUS...ANOTHER SIGNIFICANT UPPER TROUGH WILL FORM ACROSS THE CANADA ROCKIES AND MOVE EAST-SOUTHEAST THROUGH MONTANA AND ACROSS THE NORTHERN GREAT PLAINS. WITH THE PASSAGE OF THE SECOND TROUGH...A STRONG COLD FRONT IS EXPECTED TO MOVE QUICKLY THROUGH WESTERN KANSAS WEDNESDAY NIGHT. PRIOR TO TROUGH DEVELOPMENT IN THE NORTHERN ROCKIES TUESDAY...SHORTWAVE RIDGING WILL INFLUENCE SENSIBLE WEATHER ACROSS THE CENTRAL ROCKIES AND CENTRAL/NORTHERN PLAINS (NEBRASKA/SOUTHERN SOUTH DAKOTA TO BE MORE SPECIFIC) AND BENIGN WEATHER WITH SEASONAL TEMPERATURES ARE FORECAST. 850MB TEMPERATURES +13 TO +19C FROM EAST (SOUTH CENTRAL KS) TO THE WEST (COLORADO BORDER) SUGGEST AFTERNOON HIGHS TUESDAY IN THE MID 70S. NO CHANGE IN THE FORECAST IS NEEDED IN THAT RESPECT. AS THE UPPER TROUGH CONTINUES TO DEVELOP AND MOVE EAST-SOUTHEAST ACROSS MONTANA...SURFACE LEE TROUGH WILL DEEPEN TUESDAY NIGHT WITH SOUTH WINDS INCREASING TO 10 TO 15 MPH. THIS WILL HELP KEEP TEMPERATURES OUT OF THE 40S FOR THE MOST PART (EXCEPT NEAR COLORADO BORDER) WED NIGHT. DURING THE DAY WEDNESDAY... SOUTH WINDS WILL CONTINUE AHEAD OF THE CHARGING COLD FRONT. BY LATE IN THE AFTERNOON...ECMWF MODEL SHOWS THE FRONT KNOCKING ON THE DOOR OF WEST-CENTRAL KANSAS...AND A LOW LEVEL THERMAL RIDGE WILL SPREAD EAST IMMEDIATELY AHEAD OF THE FRONT. WARMEST TEMPERATURES WEDNESDAY SHOULD BE JUST AHEAD OF THE FRONT...WHICH WOULD INCLUDE A PORTION OF WEST CENTRAL/SOUTHWEST KANSAS. THE NAM12 AND SREF MEANS SHOW THE FRONT MOVING SOUTH FASTER...WHICH IS A SOLUTION THAT HAS MERIT DUE TO THE HIGHER RESOLUTION MODELS BETTER HANDLING OF THE INITIAL SOUTHWARD SURGE ACROSS FAR WESTERN KANSAS DUE TO TERRAIN EFFECTS. THE OFFICIAL FORECAST ALREADY REFLECTS COOLER TEMPERATURES NORTH (ALTHOUGH NOT THAT MUCH COOLER) FOR HIGHS SUGGESTING A TREND TOWARD THE FASTER SOLUTIONS. CANNOT DISAGREE WITH THIS AND WILL NOT CHANGE THE GRADIENT...HOWEVER AHEAD OF THE FRONT...FEEL PRETTY GOOD THAT SOME UPPER 80S WILL BER REACHED AND WILL INCREASE HIGHS A COUPLE DEGREES...ESPECIALLY FROM LIBERAL TO MEDICINE LODGE. WEDNESDAY NIGHT...PLAN TO BACK OFF ON THE POPS WITH THE MID LEVEL BAROCLINIC ZONE STILL UP IN IN CENTRAL/SOUTHERN NEBRASKA MOST OF THE NIGHT WEDNESDAY NIGHT...WITH THE MID LEVEL FRONT APPROACHING I-70 CORRIDOR 09-12Z THURSDAY MORNING. PLAN TO GO WITH 15-20 POPS ONLY ACROSS NORTHERN COUNTIES...MAINLY NORTH OF HIGHWAY 96. THURSDAY THROUGH SUNDAY: VERY INTERESTING WEATHER THIS PERIOD AS THE COLDEST AIR OF THE SEASON IS EXPECTED TO IMPACT THE CENTRAL PLAINS...INCLUDING WESTERN KANSAS. THE FIRST COLD FRONT (MENTIONED ABOVE) WILL PROVIDE THE INITIAL DROP IN TEMPERATURES THURSDAY. NO CHANGED REQUIRED IN THE FORECAST FOR THURSDAY AND THURSDAY NIGHT FROM THE NEW ALLBLEND LOAD (NEW ALLBLEND DID NOT CHANGE THE THURSDAY-THURSDAY NIGHT GRIDS). AS A SECONDARY JET STREAK ROTATES ACROSS THE GREAT PLAINS FRIDAY AND FRIDAY NIGHT...ANOTHER MUCH COOLER SURGE OF CANADIAN AIR WILL MOVE SOUTHWARD INTO WESTERN KANSAS. WHILE THE FINER DETAILS AMONG THE GLOBAL MODELS ARE STILL IN SOME DISAGREEMENT REGARDING POSITION/ORIENTATION AND TIMING OF THE MID/UPPER LEVEL JET STREAKS...THE LOW LEVEL FIELDS FROM ALL THE MODELS SHOW A VERY AGGRESSIVE COLD (AND EVEN WET) SIGNAL FRIDAY NIGHT INTO SATURDAY. IN FACT...THIS AIRMASS IS SO COLD IN THE ECMWF, GFS, AND CANADIAN GEM THAT SOME SNOW CANNOT BE RULED OUT ACROSS SOME PORTIONS OF THE WESTERN PLAINS! FOR NOW...WITH CONSENSUS AMONG THE NEIGHBORING OFFICES...WILL GO WITH THE ALLBLEND GUIDANCE FOR POPS (WHICH IS STILL SLIGHT INCREASE OVER PREVIOUS FORECAST) WITH 20-30 POPS FRIDAY NIGHT AND 20 POPS SATURDAY. THERE IS HIGHER THAN USUAL CONFIDENCE IN THE AGGRESSIVE TEMPERATURE FORECAST FOR THIS TIME RANGE...AND PER COLLABORATION WITH NEIGHBORING WEATHER FORECAST OFFICES...WILL LOAD IN THE CONSALL GUIDANCE (A CONSENSUS BLEND GUIDANCE OF ALL MOS AND GRIDDED GLOBAL MODEL TEMPERATURE FIELDS) WHICH IS ABOUT 5 DEGREES COLDER FOR SATURDAY HIGHS VERSUS THE ALLBLEND GUIDANCE. SATURDAY TEMPERATURES MAY NOT ESCAPE THE 40S FOR MUCH OF WESTERN KANSAS! OTHER ASPECTS OF THE FORECAST DURING THIS TIME FRAME WERE NOT CHANGED. LOOK FOR CONTINUED UPDATES IN THE UPCOMING WEEKEND FORECAST REGARDING THIS FIRST TASTE OF THE UPCOMING COLD SEASON. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 622 AM CDT MON OCT 1 2012 NORTH WINDS WILL PREVAIL THROUGH THE TAF PERIOD WITH WIND SPEEDS AVERAGING 15 KNOTS DURING THE DAY TODAY...WITH WINDS DECREASING TO 7 TO 10 KNOTS TONIGHT AS THE CENTER OF A SURFACE HIGH APPROACHES SOUTHWEST KANSAS. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO CONTINUE THROUGH MOST OF THE DAY BENEATH A STRONG NORTH-TO-SOUTH UPPER JET....HOWEVER ONLY PLAN TO HANDLE ANY PRECIPITATION WITH VCSH OR VCTS AS APPROPRIATE BASED ON RADAR TRENDS FOR THE FOR THE FIRST 2 TO 5 HOURS OF THE TAF PERIOD. AFTER THAT...ANTICIPATED COVERAGE IS NOT EXPECTED TO BE GREAT ENOUGH TO INCLUDE IN THE TAF. && .PRELIMINARY POINT TEMPS/POPS... DDC 75 43 74 50 / 20 0 0 0 GCK 73 42 75 49 / 20 0 0 0 EHA 73 45 76 50 / 20 0 0 0 LBL 75 45 75 49 / 20 0 0 0 HYS 73 40 74 50 / 20 0 0 0 P28 78 47 74 52 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJOHNSON SHORT TERM...JJOHNSON LONG TERM...UMSCHEID AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 355 AM CDT MON OCT 1 2012 KSZ030-031-043>046-061>066-074>081-084>090-020900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 355 AM CDT MON OCT 1 2012 /255 AM MDT MON OCT 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS THROUGH EARLY TO MID AFTERNOON. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED, CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH ANY STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418064.